Michigan, 2024

Tornado and Hail in Michigan, May 17, 2024

May 17, 2024 · NWS DTX · 4 events in 3 counties and zones

Thunderstorms moved through Tuscola, Lapeer, and Oakland Counties producing hail and a brief landspout near Cass City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Thunderstorms moved through Tuscola, Lapeer, and Oakland Counties producing hail and a brief landspout near Cass City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 17, 2:28 PM EST, 1 hour 10 minutes earlier. Its key messages:

  • Pop-up thunderstorms increase in isolated to scattered fashion this afternoon, although severe weather is not expected with this activity.
  • An Air Quality Alert is in effect for portions of Southeast Michigan Saturday, including Metro Detroit.
  • Very warm and muggy conditions will be in-place this weekend with additional opportunities for thunderstorms Sunday and again early next week.
Area forecast discussion, May 17, 2:28 PM EST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
328 PM EDT Fri May 17 2024

.KEY MESSAGES...

- Pop-up thunderstorms increase in isolated to scattered fashion
this afternoon, although severe weather is not expected with this
activity.

- An Air Quality Alert is in effect for portions of Southeast
Michigan Saturday, including Metro Detroit.

- Very warm and muggy conditions will be in-place this weekend with
additional opportunities for thunderstorms Sunday and again early
next week.

&&

.DISCUSSION...

Partial clearing after morning showers has allowed for areas of
sufficient insolation which converts building instability to surface-
based CAPE. Diurnal convective development has initiated in isolated
to widely-scattered fashion with surface dewpoints near 60F. Severe
threat remains quite low given 0-6 km bulk shear values AOB 25
knots, therefore expect mostly short-lived pulse-like thunderstorms.
Latest CAMs suggest a slight increase in coverage with the arrival
of a low-amplitude shortwave aloft. Varying storm motions possible
as a weak low pressure system/triple-point stalls over Midland.
Multiple boundaries within the vicinity offer several additional
point-sources for lift, augmented by MUCAPEs of 750-1250 J/kg.
Steepest lapse rates should be located within the 500-400 mb level,
exceeding 8 C/km for part of the afternoon while the lower layer
settles closer to moist adiabatic. Some pea-sized hail and few gusts
to 40 mph are the main threats today. Storms wane after 9 PM as the
mid-levels warm slightly and surface-based activity is cut-off by
the development of a nocturnal inversion. A couple lingering showers
are possible early tonight before the surface pattern gets washed
out.

Weak ridging ensues Saturday with anticyclonic flow noted above 700
mb. Dewpoints remain elevated (near 60F), but forecast soundings
reveal thermodynamic profiles that are a bit too warm to facilitate
convective updrafts. High temperatures warm to near 80F for most
areas while light southeast winds draw slightly cooler air to the
coastal communities off the lakes. Clouds thin heading into the
afternoon hours as a subsidence inversion develops between 800 and
700 mb.

Flow veers southwesterly Sunday as a deep closed low drifts into
northwestern Ontario. An attendant cold front extending well south
of the surface reflection washes out over Lake Michigan midday as
the warm advection arm traces back to northern Texas. Locally,
temperatures top out well above normal as highs peak in the low to
mid 80s marked by 850 mb temps of 14-15C. Note that some model
variance remains between the ensemble and deterministic solutions as
it pertains to thermodynamics. Additional differences noted in QPF
magnitude/extent, but most solutions do agree that some convective
storms should arise during the PM hours. Dewpoints in the lower 60s
and steep low-level lapse-rates should activate surface parcels as
shortwave perturbations embedded within the periphery of the leading
height fall gradient arrive. Agreed with NBM PoP increase to Slight
Chance across most of the forecast area. Low-end potential exists
for additional storms Sunday night as a more robust CVA response
streams through the drying mid-levels.

An unsettled pattern continues early next week as the synoptic ridge
becomes stationary over The Appalachians and the northern stream jet
remains active just off to the west. Several shortwaves will eject
eastward out of stalled longwave trough Monday and Tuesday with
additional ThetaE intrusions. Strong to severe storms would be most
probable Tuesday as dewpoints peak in the mid 60s and 0-6 km bulk
shear approaches 30 knots. The upper level configuration unlocks
Wednesday as an energetic low drops into the Pacific Northwest from
the Gulf of Alaska triggering ridge amplification over the
Intermountain West. This kicks the jet eastward Wednesday along with
a cold front which could initiate some preceding convection locally,
depending on timing and southern stream wave interactions. Post-
frontal conditions should be noticeably cooler for the back half of
next week with a return to near-normal readings.

&&

.MARINE...

Scattered showers potentially producing thunderstorms will move over
Lake Huron and Lake Erie this afternoon as a weak low pressure
center and frontal boundary move across the region. Gentle southerly
winds over Lake Huron will back to become more easterly this
evening, decreasing down to about 5 knots. These calm winds and
moist conditions will lead to some patchy fog overnight. Fog over
the lake will hang around for a bit longer than over land, lasting
into the early afternoon. Benign and predominantly southerly winds
persist through the weekend with a weak cold front moving through on
Sunday. Potential for more unsettled conditions Monday night into
Tuesday as a stronger system moves into the area. This system will
bring moderate southerly winds as well as showers and thunderstorms.

&&

.PREV DISCUSSION...
Issued at 136 PM EDT Fri May 17 2024

AVIATION...

A stalled cold front over the region will excite a round of showers
and thunderstorms this afternoon during peak heating. A lack of flow
will result in scattered coverage with slow moving storms making it
challenging to time out at any site this afternoon. Highest
confidence is in the higher terrain where FNT and PTK reside with a
line of showers already initiating. Lower confidence over the 3
Detroit area sites as the activity will only slowly drift toward
them through the later afternoon. Opted to go with a tempo for each
location though VCTS was considered for the Detroit sites. Storms
have already initiated and chances will carry through 01Z Sat. Heavy
downpours and/or a highly localized gust to or in excess of 40 knots
will be possible with the strongest activity. Attention tonight
turns to fog chances as light winds and clearing skies lead to good
radiating conditions.

For DTW/D21 Convection...DTW should reside on the eastern edge of
much of the convection that is ongoing as of 17Z. Most of the
activity is expected to stay to the west though there is a chance
it could drift over the airspace later this afternoon. The best
window for a thunderstorm or two will occur between 21Z-01Z. Locally
heavy downpours, brief visibility restrictions, or a highly
localized wind gust to or in excess of 40 knots will be possible
with any stronger activity.

DTW THRESHOLD PROBABILITIES...

* Low for ceilings 5000 ft or less this afternoon outside of
  convection.

* Low for thunderstorms this afternoon and evening, between 18Z -
  01Z Sat.

* Low for ceilings and visibilities to drop below 200ft or 1/2SM
  tonight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...None.
Lake Huron...None.
Lake St Clair...None.
Michigan waters of Lake Erie...None.
&&

DISCUSSION...KGK
MARINE.......BC
AVIATION.....DRK

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, May 17, 2:48 AM EST, 12 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
348 AM EDT Fri May 17 2024

MIZ047>049-053>055-060>063-068>070-075-076-082-083-180800-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
348 AM EDT Fri May 17 2024

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

There is a low chance for an isolated embedded thunderstorm within
showers this morning. Renewed shower and thunderstorm chances are
then possible this afternoon and evening between 1 PM to 7 PM. Severe
weather is not expected, however, highly localized wind gusts up to
50 mph will be possible with any stronger storm development. Storm
motion will be west to east at 15 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a slight chance for isolated thunderstorms Sunday
evening. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-180800-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
348 AM EDT Fri May 17 2024

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

There is a low chance for an isolated embedded thunderstorm within
showers this morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be a slight chance for isolated thunderstorms Sunday
evening. Severe weather is not expected

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

AM

In the hours before

Special weather statement, May 17, 12:59 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
159 PM EDT Fri May 17 2024

MIZ075-171900-
Washtenaw MI-
159 PM EDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN WASHTENAW COUNTY THROUGH
300 PM EDT...

At 158 PM EDT, Doppler radar was tracking a strong thunderstorm over
Chelsea, moving northeast at 10 mph.

HAZARD...Winds up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ann Arbor, Saline, Chelsea, Dexter, Manchester, Whitmore Lake,
Bridgewater, Barton Hills, Hudson Mills Metropark, Delhi Mills,
Pleasant Lake, Hudson Mills, and Lyndon Township.

This includes the following highways...
 I-94 between mile markers 155 and 175.
 M-14 between mile markers 1 and 5.
 US-23 between mile markers 45 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4242 8413 4243 8374 4216 8373 4210 8413
TIME...MOT...LOC 1758Z 246DEG 10KT 4233 8401

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

DRK
Special weather statement, May 17, 2:17 PM EST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
317 PM EDT Fri May 17 2024

MIZ053-172015-
Saginaw MI-
317 PM EDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT EASTERN SAGINAW COUNTY THROUGH
415 PM EDT...

At 317 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bridgeport, or near Saginaw, moving east at 10 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saginaw, Frankenmuth, Birch Run, Zilwaukee, Bridgeport, Carrollton,
Arthur, Burt, Fosters, Buena Vista Township, Gera, and Indiantown.

This includes the following highways...
 I-75 between mile markers 134 and 156.
 I-675 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4352 8382 4348 8382 4348 8370 4322 8370
      4322 8393 4321 8393 4321 8400 4352 8401
TIME...MOT...LOC 1917Z 274DEG 10KT 4333 8389

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

DRK
Special weather statement, May 17, 2:55 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
355 PM EDT Fri May 17 2024

MIZ049-172100-
Huron MI-
355 PM EDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL HURON COUNTY
THROUGH 500 PM EDT...

At 355 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bad Axe, moving southwest at 5 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bad Axe, Elkton, Kinde, Verona, Rapson, and Filion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4396 8302 4383 8281 4368 8299 4378 8326
TIME...MOT...LOC 1955Z 052DEG 5KT 4387 8297

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

DRK
Special weather statement, May 17, 3:18 PM EST, 20 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
418 PM EDT Fri May 17 2024

MIZ053-054-172115-
Tuscola MI-Saginaw MI-
418 PM EDT Fri May 17 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN TUSCOLA AND
NORTHEASTERN SAGINAW COUNTIES THROUGH 515 PM EDT...

At 417 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms near Bridgeport, or near Saginaw, moving east at 10
mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Saginaw, Frankenmuth, Vassar, Reese, Millington, Zilwaukee,
Bridgeport, Tuscola, Carrollton, Arthur, Buena Vista Township, Gera,
Richville, Fosters, Watrousville, and Indiantown.

This includes the following highways...
 I-75 between mile markers 138 and 152.
 I-675 between mile markers 1 and 5.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4347 8396 4348 8378 4348 8370 4349 8370
      4350 8343 4327 8343 4327 8396
TIME...MOT...LOC 2017Z 253DEG 7KT 4342 8388

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

TF
Special weather statement, May 17, 3:33 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
433 PM EDT Fri May 17 2024

MIZ049-054-055-172130-
Huron MI-Tuscola MI-Sanilac MI-
433 PM EDT Fri May 17 2024

...STRONG THUNDERSTORMS WILL IMPACT EASTERN TUSCOLA...NORTHWESTERN
SANILAC AND SOUTH CENTRAL HURON COUNTIES THROUGH 530 PM EDT...

At 431 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 7 miles northeast of
Gagetown to near Caro to near Millington. Movement was east at 5 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Caro, Cass City, and Gagetown around 435 PM EDT.
  Mayville around 450 PM EDT.

Other locations impacted by these storms include Wilmot, Ivanhoe,
Ellington, East Dayton, Deford, and New Greenleaf.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4370 8294 4350 8303 4343 8307 4332 8332
      4332 8335 4330 8336 4327 8343 4348 8343
      4374 8316
TIME...MOT...LOC 2031Z 265DEG 5KT 4371 8312 4349 8334 4333 8352

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

TF

The radar

The Detroit radar (KDTX), 98 km away, was scanning. The volume nearest the first event began at 20:39 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 tornado. Local standard time, as filed.

Tornado, Tuscola

When
May 17, 3:38 PM EST
Where
Tuscola County, 0.85 mi SW of Elmwood
Rating
EF0
Path length
0.1 mi
Path width
10 yd
Reported by
Public
Coordinates
43.570, -83.290

Multiple photos and reports of a brief landspot. No damage occurred.

Hail, Lapeer

When
May 17, 4:47 PM EST
Where
Lapeer County, 0.86 mi NE of Columbiaville
Measured
2.25 in hail
Reported by
Public
Coordinates
43.160, -83.410

Hail, Lapeer

When
May 17, 5:00 PM EST
Where
Lapeer County, 2.44 mi SE of Columbiaville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
43.130, -83.380

Hail, Genesee

When
May 17, 6:25 PM EST
Where
Genesee County, 2.57 mi SW of Goodrich
Measured
1.25 in hail
Reported by
Amateur Radio
Coordinates
42.890, -83.530

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyThe tornado archive for Michigan, 2024Warnings in Michigan, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1182942, 1182932, 1182933, 1182934.